Cryptosporidiosis in paediatric renal transplantation


    loading  Checking for direct PDF access through Ovid

Abstract

Diarrhoea in transplantation may be secondary to infectious agents and immunosuppressive drugs. The use of combined immunosuppressive drugs increases the incidence of infectious diarrhoea. We retrospectively collected all diarrhoea episodes during a 3-year period in 199 pediatric renal transplant recipients, including 47 patients receiving a kidney transplant during this period. We diagnosed 64 diarrhoea episodes (32% of the patients, 10.7% per year). Fourteen diarrhoea episodes could be attributed to the immunosuppressive treatment, and 12 remained without diagnosis. Nineteen patients (<10%) receiving mycophenolic acid (MPA) developed diarrhoea, 14 of whom had episodes attributable to the immunosuppressive treatment. Reducing the MPA dose or switching to another immunosuppressant did not induce graft rejection, if at all, for at least 6 months. Thirty-eight diarrhoea episodes were caused by infectious agents: viruses in 16 patients, bacterial agents in ten patients, Candida albicans in four cases and parasitic agents in eight cases (Giardia lambdia in one patient and Cryptosporidium in seven patients). In our cohort, Cryptosporidium was responsible for 18% of the infectious diarrhoea and 11% of all causes of diarrhoea, and it affected 3.5% of the newly transplanted patients during the 3-year study period. The clinical presentation of the disease was profuse and persistent diarrhoea with acute renal failure in all patients. We propose that oocysts be screened for in the stool during the early stages of tests for determining the origin of infectious diarrhoea. Disease treatment requires early specific treatment (nitazoxanide) for extended periods of time in conjunction with supportive rehydration.

    loading  Loading Related Articles